Alert archive / Hawaii / Winter Storm Warnings in 2018

Winter Storm Warning 1, NWS Honolulu, HI

February 6, 2018Hawaii County, Hawaii

NWS Honolulu, HI issued this winter storm warning at Feb 6, 2018, 12:55 AM HST for Hawaii County, Hawaii. It was in force for 26 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 6, 2018, 12:55 AM HST (10:55 UTC)
Expired
Feb 7, 2018, 3:06 AM HST
In force
26 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 10.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2018-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2018-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
479 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Feb 5, 8:30 PM HST, 4 hours 25 minutes earlier.

Area forecast discussion, Feb 5, 8:30 PM HST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
830 PM HST Mon Feb 5 2018

.SYNOPSIS...
A surface front near Maui will move slowly east through Tuesday,
while a trough in the upper atmosphere will keep the island
atmosphere unstable through Wednesday. Drier and more settled
weather is expected from Thursday through next weekend as trade
winds return.

&&

.DISCUSSION...
A surface front between Oahu and Maui is combining with a sharp
trough aloft over the area, and heavy showers and thunderstorms are
impacting Maui county and the Big Island as a result. Albeit fairly
weak, a post-frontal NW to N flow is spreading over Kauai and Oahu,
but instability provided by the trough aloft is fueling pockets of
moderate to briefly heavy showers near and over these islands. Deep
moisture spreading over the Big Island from the W prompted the
recent issuance of a Winter Weather Advisory for the Big Island
Summits, while the trough aloft is also supporting strong winds over
the Summits, where a Wind Advisory is in effect.

Forecast models indicate the surface front will slide slowly E
overnight, moving E of the Big Island on Tuesday. While most of the
associated deep moisture is expected to move E of the islands as
this occurs, an impulse aloft is expected to sharpen the trough
aloft over the area Tuesday and Tuesday night, supporting a very
unstable island atmosphere. A light and variable wind flow statewide
is expected to favor a N direction on Kauai and Oahu as high
pressure begins to nose in from the NW, and these light winds will
likely allow sea breezes to converge over the islands on Tuesday and
possibly again on Wednesday, potentially leading to localized
downpours over the islands. Therefore, a Flash Flood Watch (FFA) for
all islands remains posted, but will be reevaluated overnight.

A very weak and shallow front moving through Wednesday night and
Thursday will finally usher a cool, dry and stable air mass over the
islands. This occurs as the surface high to the NW passes N of the
islands and mid-level temperatures warm significantly in response to
a developing ridge aloft. N winds on Thursday will veer to NE
Friday, with light to moderate trade winds generally expected next
weekend.

&&

.AVIATION...
A weakening cold front has nearly stalled over the center the state.
Southerly flow in advance of the front will continue to spread thick
clouds, showers, and isolated thunderstorms across Maui County and
much of the Big Island. Northerly flow behind the front has spread
low topped clouds and scattered light showers across Kauai and Oahu.
MVFR and areas of IFR have been observed with the heaviest showers.
Expect some of this activity to spread to the Big Island overnight.

AIRMET SIERRA continues for mountain obscuration across Maui Molokai
Lanai and the Big Island. Conditions are expected to persist
overnight.

SIGMET XRAY continues for thunderstorms over most of the area east
of Oahu. Anticipate this SIGMET remaining up through the early
morning hours.

Icing remains a possibility in the upper levels, even outside of
thunderstorms. Mention of the possibility of icing continues in
AIRMET ZULU across the islands and adjacent coastal waters east of
Oahu.

&&

.MARINE...
A slowly dissipating front over the islands is keeping a weak
pressure gradient and light winds over most waters. The front will
likely weaken to a surface trough and shift slowly E over the next
couple of days. Light winds are expected to persist in most of the
local marine areas through Wednesday, though some moderate
northerlies are expected near Kauai Wednesday. High pressure will
build NW of the islands Wednesday night, increasing northerlies near
Kauai and Oahu. Fresh trades will then overspread the state Thursday
and Thursday night. The trades may reach Small Craft Advisory levels
in the typically windier waters by Friday.

Moist and unstable air associated with the front and a strong trough
aloft will maintain the chance for locally higher winds and seas,
reduced visibility in localized downpours, and cloud to surface
lightning for the next couple of days.

Guidance from the Wave Watch III model continues to indicate a large
northwest swell spreading across the state late Thursday through
Friday. The swell should peak near warning levels for N and W facing
shores, and will likely result in a SCA due to elevated seas across
exposed waters Thursday night and Friday.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday afternoon for all islands.

Winter Weather Advisory until 6 PM HST Tuesday for Big Island
Summits.

Wind Advisory until 6 AM HST Wednesday for Big Island Summits.

&&

DISCUSSION...Birchard
AVIATION...Bedal
MARINE...Morrison

In the hours before

Special weather statement, Feb 5, 9:08 PM HST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Honolulu HI
908 PM HST MON FEB 5 2018

HIZ023-025>027-060830-
Big Island North and East-Kohala-Kona-Big Island Interior-
908 PM HST MON FEB 5 2018

...STRONG THUNDERSTORMS AND GUSTY WINDS APPROACHING THE BIG ISLAND
FROM THE WEST...

At 905 PM HST, radar indicated a line of strong thunderstorms over
waters to the northwest and west of the Big Island, moving east at
15 to 20 mph. These storms extended from the Alenuihaha Channel to
about 20 miles west of Honaunau. As these storms move over the Big
Island, wind gusts of 50 to 55 mph are possible, as well as frequent
dangerous lightning, and torrential downpours reducing visibility to
near zero.

Locations impacted include...
Kailua-Kona, Captain Cook, Waikoloa Village, Kapaau, Hawi, Honaunau,
Kahaluu-Keauhou, Kealakekua, Puuanahulu, Kainaliu, Honalo, Pololu
Valley, Kohala Ranch, Kalaoa, Halaula, Holualoa, Puako, Kamuela,
Pohakuloa Training Area and Mahukona.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1936 15589 1959 15597 1965 15603 1975 15606
      1978 15605 1986 15593 1998 15583 2003 15582
      2016 15591 2023 15591 2027 15587 2025 15577
      2018 15569 1920 15571 1917 15591
TIME...MOT...LOC 0707Z 276DEG 19KT 1916 15635 2030 15635

Birchard

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 2:28 PM HSTSpecial Marine WarningHFO2 hr
Feb 5, 3:11 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Feb 5, 3:12 PM HSTWinter Storm WatchHFOHawaii4 hr
Feb 5, 3:21 PM HSTAreal Flood AdvisoryHFOKalawao5 hr
Feb 5, 3:43 PM HSTSpecial Weather StatementHFOHawaii47 min
Feb 5, 3:49 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Feb 5, 4:44 PM HSTWind AdvisoryHFOHawaii34 hr
Feb 5, 4:59 PM HSTSpecial Weather StatementHFO31 min
Feb 5, 5:21 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 5, 6:03 PM HSTAreal Flood AdvisoryHFOKalawao6 hr
Feb 5, 6:16 PM HSTSpecial Marine WarningHFO119 min
Feb 5, 7:13 PM HSTWinter Weather AdvisoryHFOHawaii6 hr
Feb 5, 8:15 PM HSTSpecial Marine WarningHFO2 hr
Feb 5, 8:24 PM HSTSpecial Marine WarningHFO2 hr
Feb 5, 9:08 PM HSTSpecial Weather StatementHFOHawaii82 min
Feb 5, 9:12 PM HSTAreal Flood AdvisoryHFOKauai6 hr
Feb 5, 9:27 PM HSTSpecial Marine WarningHFO2 hr
Feb 5, 9:52 PM HSTSevere Thunderstorm WarningHFOHawaii38 min
Feb 5, 10:11 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Feb 5, 10:27 PM HSTSevere Thunderstorm WarningHFOHawaii18 min
Feb 5, 10:39 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Feb 5, 10:47 PM HSTSpecial Marine WarningHFO118 min
Feb 5, 10:52 PM HSTSevere Thunderstorm WarningHFOHawaii30 min
Feb 5, 11:27 PM HSTSpecial Marine WarningHFO2 hr
Feb 6, 12:33 AM HSTSpecial Marine WarningHFO117 min
Feb 6, 1:24 AM HSTSpecial Marine WarningHFO2 hr
Feb 6, 1:28 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Feb 6, 2:54 AM HSTFlash Flood WarningHFOKauai3 hr
Feb 6, 3:24 AM HSTSpecial Marine WarningHFO2 hr
Feb 6, 4:26 AM HSTSpecial Marine WarningHFO2 hr
Feb 6, 6:22 AM HSTSpecial Marine WarningHFO53 min
Feb 6, 9:43 AM HSTSpecial Marine WarningHFO62 min
Feb 6, 11:26 AM HSTSpecial Marine WarningHFO64 min
Feb 6, 1:17 PM HSTSpecial Weather StatementHFOHawaii28 min
Feb 6, 1:55 PM HSTSpecial Marine WarningHFO65 min

Nearby

Winter Storm Warnings in Hawaii, 2018Every winter storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.